MAUDE Adverse Event Report: ETHICON INC. PROLENE SUTURE 2 X 30"(75CM) 7-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. PROLENE SUTURE 2 X 30"(75CM) 7-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC
Model Number EPM8733
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 3/23/2023.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Component code: g07002 pending device evaluation.The product upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.A photo upon which this medwatch is based has been received, however, the photo evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including weight the time of index procedure date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? what instruments were used to grasp the needle? where was the needle grasped during use? what was the size of the broken needle fragment? does the piece/device remain retained in the patient's tissue? if the piece(s) were retained, where are they located/in what structure? if retained, are there any patient consequences? if retained, are there plans for removal of any remaining fragments? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status?.
 
Event or Problem Description
It was reported that a patient underwent a pediatric cardiac surgery on (b)(6) 2023 and suture was used.During the procedure, the needle broke during suturing.The broken part was about 1/3 of the needle.The broken needle fell into the patient's body and could not be found when searching directly.Due to the tight operation time, the surgery was continued.After the completion of the operation on the key site, before closing the chest, the broken needle was searched again but could not be found.The chest was closed, the surgery was completed and the broken needle remained in the patient's body.After surgery, the patient had an x-ray and determined the broken needle was in the body.Considering that the patient had just finished cardiac surgery and was still under observation in the intensive care area, and the broken needle may not be found if the chest was opened, the surgeon and the patient's family decided not to perform the second surgery and remove the needle temporarily.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4); date sent to the fda: 3/30/2023.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.H6 component code: g07002 reported condition not confirmed.H6 investigation findings: c22 - photo review.Additional h3 investigation summary: this is an analysis for a photo submitted to ethicon for evaluation.During the visual analysis, the following was observed: the photo shows two needles on one surface both with suture remnant, one of them is shown broken.Based on the review, the event described breakage needle, however, no conclusion or root cause could be determined.Please refer to the device analysis for full analysis details and conclusion.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.The product was returned to ethicon for evaluation.Visual inspection and functional testing were conducted on the returned device.The returned sample revealed that it was received five unopened samples that pertain to product code epm8733.In order to evaluate the condition of the returned samples, the packets were opened, and the swage and attachment areas were noted to be as expected.The tip and body of the needles were examined under magnification and no defects or needle breakage were found.In addition, the sample was tested by resistance test to the needle and met the requirements.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.The needles were as expected.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 4/18/2023.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional h6 component code: g07002 reported condition not confirmed additional h3 investigation summary: additional samples were returned for analysis.The product was returned to ethicon for evaluation.Visual inspection and functional testing were conducted on the returned device.The returned sample revealed that it was received two unopened samples that pertain to product code epm8733.In order to evaluate the condition of the returned samples, the packets were opened, and the swage and attachment areas were noted to be as expected.The tip and body of the needles were examined under magnification and no defects or needle breakage were found.In addition, the sample was tested by resistance test to the needle and met the requirements.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached on the cause of the reported event.The needles were as expected.Additional information was requested, and the following was obtained: please provide the patient's demographic information including weight the time of index procedure.Unk.Date and name of index surgical procedure? the patient underwent pediatric congenital heart surgery due to "pediatric congenital tetralogy of fallot" in hospital on march 4, 2023 (specific surgical methods were unknown).The diagnosis and indication for the index surgical procedure? the patient underwent pediatric congenital heart surgery due to "pediatric congenital tetralogy of fallot" in hospital on (b)(6) 2023 (specific surgical methods were unknown) what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? the patient underwent pediatric congenital heart surgery due to "pediatric congenital tetralogy of fallot" in hospital on (b)(6) 2023 (specific surgical methods were unknown) on what tissue was the suture used? epm8733 was used for suturing the myocardial incision during surgery (with specific suture site unknown).The suture needle broke when passing through the myocardial tissue patch anastomosis (with specific material unknown) (at 1/4 position near the tail end of needle) what was the tissue condition (normal, thin, calcified, fragile, diseased)? unk.How was the suture placed (interrupted or continuous)? unk.What instruments were used to grasp the needle? unk.Where was the needle grasped during use? unk.What was the size of the broken needle fragment? at 1/4 position near the tail end of needle does the piece/device remain retained in the p.Atient's tissue? yes.If the piece(s) were retained, where are they located/in what structure? unk.If retained, are there any patient consequences? unk.If retained, are there plans for removal of any remaining fragments? unk.Please describe any medical/surgical intervention required for this suture event including dates and results.Please refer to the event description.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? unk.Other relevant patient history/concomitant medications? unk.What is the physician¿s opinion as to the etiology of or contributing factors to this event? unk.What is the patient's current status? unk.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6 health effect - impact code.Additional information was received from the sales rep: the patient was a 5-month-old boy who underwent bidirectional glenn surgery + ventricular septal defect repair + right ventricular outflow tract reconstruction + atrial septal fenestration under extracorporeal circulation due to "pediatric congenital tetralogy of fallot" in hospital on march 4, 2023.The surgeon used epm8733 for myocardial incision sewing (the specific sewing site was unknown) during the operation.The needle breakage occurred when the needle passed through the myocardial tissue patch anastomosis (the specific material was unknown) (at about 1/3 position near the swage area of needle).The surgeon immediately looked for the broken needle (the specific search method was unknown).Due to tight of surgery time, the operation was continued.After the key site operation was completed, the surgeon continued to look for the broken needle in the body but still could not find it.The surgeon closed the chest routinely to end the surgery after comprehensive consideration of too young age of the patient and too long anesthesia time.After the surgery, the patient was given x-ray examination to assist in looking for the broken needle, and it was found that the broken needle was left in the child's body (the specific location was unknown).The event resulted in a prolonged surgery time(specific delay unknown) and part of the needle was left in the patient.No subsequent adverse events were reported.

Brand Name
PROLENE SUTURE 2 X 30"(75CM) 7-0 BLU
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km. 8.3
san lorenzo 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key16598300
Report Number2210968-2023-01977
Device Sequence Number19976514
Product Code GAW
UDI-Device Identifier10705031203648
UDI-Public10705031203648
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberEPM8733
Device Catalogue NumberEPM8733
Device Lot NumberPCH035
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer03/14/2023
04/06/2023
04/25/2023
Initial Report FDA Received Date03/23/2023
Supplement Report FDA Received Date03/30/2023
04/18/2023
05/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/05/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age5 MO
Patient SexMale